Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 337, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 21, 2019, 8:55 PM CDT for 4 counties in Kansas. It was in force for 65 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2019, 8:55 PM CDT (01:55 UTC)
- Expired
- Aug 21, 2019, 10:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Butler County, KS, Cowley County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 48 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 9:16 PM CDT | TSTM WND GST 77 | Douglass, KS | |
| Aug 21, 9:20 PM CDT | TSTM WND GST 60 | 7 N Arkansas City, KS | PEAK WIND GUST AT STROTHER FIELD SW OF WINFIELD. GUST ASSOCIATED WITH THUNDERSTORM OUTFLOW WINDS. |
| Aug 21, 9:28 PM CDT | TSTM WND DMG | 1 S Augusta, KS | DELAYED REPORT. MPING REPORT OF 1-INCH TREE LIMBS BROKEN AND/OR SHINGLES BLOWN OFF. |
| Aug 21, 9:36 PM CDT | TSTM WND GST 50 | 2 Se Atlanta, KS | |
| Aug 21, 9:47 PM CDT | TSTM WND DMG | Augusta, KS | POWER LINES DOWN |
| Aug 21, 9:47 PM CDT | TSTM WND DMG | Augusta, KS | POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 551 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.3
The text
As transmitted.
316
WUUS53 KICT 220155
SVRICT
KSC015-035-173-191-220300-
/O.NEW.KICT.SV.W.0337.190822T0155Z-190822T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
855 PM CDT Wed Aug 21 2019
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Cowley County in south central Kansas...
Southeastern Sedgwick County in south central Kansas...
Southern Butler County in south central Kansas...
Northeastern Sumner County in south central Kansas...
* Until 1000 PM CDT.
* At 855 PM CDT, severe thunderstorms were located along a line
extending from near Towanda to 5 miles northeast of Douglass to 5
miles north of Udall to 5 miles northwest of Belle Plaine, moving
southeast at 30 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Derby, El Dorado, Winfield, Andover, Haysville, Augusta, Mulvane,
Rose Hill, Clearwater, Douglass, Belle Plaine, Towanda, Oxford,
Benton, Udall, Leon, Burden, Dexter, Atlanta and Latham.
This includes Interstate 35 between Mile Markers 24 and 41, and
between Mile Markers 56 and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3778 9653 3719 9653 3715 9663 3713 9711
3756 9755 3760 9723 3772 9713 3792 9708
TIME...MOT...LOC 0155Z 312DEG 25KT 3777 9696 3759 9696 3747 9711 3744
9736
HAIL...1.25IN
WIND...70MPH
$$
MCGUIRE3 follow-up statements
475
WWUS53 KICT 220206
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
906 PM CDT Wed Aug 21 2019
KSC173-191-220216-
/O.CAN.KICT.SV.W.0337.000000T0000Z-190822T0300Z/
Sedgwick KS-Sumner KS-
906 PM CDT Wed Aug 21 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SEDGWICK AND
NORTHEASTERN SUMNER COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3778 9653 3719 9653 3715 9663 3713 9711
3717 9715 3769 9715 3771 9714 3772 9713
3773 9713 3776 9711
TIME...MOT...LOC 0206Z 309DEG 27KT 3771 9689 3754 9684 3741 9702 3736
9713
$$
KSC015-035-220300-
/O.CON.KICT.SV.W.0337.000000T0000Z-190822T0300Z/
Cowley KS-Butler KS-
906 PM CDT Wed Aug 21 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR COWLEY AND SOUTHERN BUTLER COUNTIES...
At 906 PM CDT, severe thunderstorms were located along a line
extending from near Augusta to 8 miles northwest of Atlanta to 7
miles south of Douglass to Udall, moving southeast at 30 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Winfield, Andover, Augusta, Rose Hill, Douglass, Udall, Leon, Burden,
Dexter, Atlanta, Latham, Rock, Cambridge, Santa Fe Lake, Augusta
Municipal Airport, Winfield City Lake, Strother Field Airport,
Beaumont and El Dorado Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3778 9653 3719 9653 3715 9663 3713 9711
3717 9715 3769 9715 3771 9714 3772 9713
3773 9713 3776 9711
TIME...MOT...LOC 0206Z 309DEG 27KT 3771 9689 3754 9684 3741 9702 3736
9713
HAIL...1.25IN
WIND...70MPH
$$
MCGUIRE725
WWUS53 KICT 220223
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
923 PM CDT Wed Aug 21 2019
KSC015-035-220300-
/O.CON.KICT.SV.W.0337.000000T0000Z-190822T0300Z/
Cowley KS-Butler KS-
923 PM CDT Wed Aug 21 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHERN COWLEY AND SOUTHERN BUTLER COUNTIES...
At 922 PM CDT, severe thunderstorms were located along a line
extending from near Leon to near Atlanta to 8 miles northeast of
Winfield to near Udall, moving southeast at 30 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Winfield, Douglass, Udall, Leon, Burden, Dexter, Atlanta, Latham,
Rock, Cambridge, Winfield City Lake and Beaumont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across portions of Butler county. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3778 9653 3719 9653 3716 9671 3720 9692
3727 9704 3736 9712 3762 9704 3771 9689
TIME...MOT...LOC 0222Z 309DEG 25KT 3764 9680 3747 9675 3737 9691 3736
9704
HAIL...1.00IN
WIND...70MPH
$$
MCGUIRE402
WWUS53 KICT 220255
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
955 PM CDT Wed Aug 21 2019
KSC015-035-220305-
/O.EXP.KICT.SV.W.0337.000000T0000Z-190822T0300Z/
Cowley KS-Butler KS-
955 PM CDT Wed Aug 21 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN COWLEY AND SOUTHERN
BUTLER COUNTIES WILL EXPIRE AT 1000 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
LAT...LON 3778 9653 3719 9653 3716 9671 3720 9692
3727 9704 3736 9712 3762 9704 3771 9689
TIME...MOT...LOC 0255Z 312DEG 25KT 3750 9660 3733 9655 3723 9671 3722
9684
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:37 PM CDT, 6 hours 18 minutes earlier.
Area forecast discussion, Aug 21, 2:37 PM CDT, 6 hours 18 minutes before
Area Forecast Discussion National Weather Service Wichita KS 237 PM CDT Wed Aug 21 2019 .SHORT TERM...(This evening through Saturday night) Issued at 236 PM CDT Wed Aug 21 2019 A frontal boundary is stretched across the region for much of the short term. Moisture transport for the overnight period is okay but not great however, forcing and high PW more than makes up for it. Showers and thunderstorms are expected to develop through afternoon and into the overnight period. There is the potential for some isolated severe thunderstorm with this activity as well. The main threat appears to be damaging wind and very heavy rain with flash flooding possible. The orientation of the frontal boundary tonight indicates the risk for flash flooding is there. As such, this warrants the issuance of a Flash Flood Watch for the evening and overnight period. Thursday, the frontal boundary will push a little further south Thursday but is expected to stall around the KS/OK state line Thursday afternoon. The proximity of this frontal system will keep the chances for showers and thunderstorms in the forecast for Thursday and Friday as well. Thursday night and Friday morning look to have the best chance for a repeat of widespread showers and thunderstorm. Again, severe weather can't be ruled out with damaging winds and heavy rain with possible flash flooding. By Saturday, the front will return as a warm front and push through the region once again. The moisture axis will re-establish itself over the western half of the state and will follow the fronts progression to the east. This front and moisture axis will provided the needed ingredients to get showers and thunderstorms going once again. Once again, severe weather can't be ruled out but the main threat looks to be damaging winds and very heavy rain. With all the convective activity and the frontal boundary slipping to the south of the region for the bulk of the short term, temperatures are expected to slip below normal for Thursday through Saturday. Cloud cover and persistent chances for rain in the region will help keep the temperatures down for the next few days. Metzger .LONG TERM...(Sunday through Wednesday) Issued at 236 PM CDT Wed Aug 21 2019 The extended range looks to remain fairly active to start at least. Showers and thunderstorms will develop Monday night and into Tuesday morning. However, this activity is expected to be restricted to the Southeastern portions of the CWA as the front continues to move of to the east. Behind the front, southerly winds and WAA will dominate. This will allow some good clearing to occur and allow temperatures to rise once again. Temperatures are expected to get approach normal levels for this time of year by Tuesday with above normal temperatures again likely for the middle and end of the next week. Metzger && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 118 PM CDT Wed Aug 21 2019 Anticipating chances for scattered to numerous thunderstorms to gradually increase by this evening across the region, as a strong and deep frontal zone oozes south across Mid-America. Included VCTS in all TAFs to cover this threat, although anticipate later shifts will eventually need to insert TEMPO +TSRA for many sites. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 71 82 68 83 / 50 50 50 30 Hutchinson 69 80 66 83 / 50 50 40 20 Newton 69 80 67 82 / 60 50 50 30 ElDorado 71 82 68 82 / 50 50 50 30 Winfield-KWLD 72 85 68 83 / 40 40 40 30 Russell 65 77 64 83 / 60 40 30 20 Great Bend 67 77 64 83 / 50 40 30 10 Salina 68 77 66 82 / 60 50 40 20 McPherson 67 78 65 82 / 60 50 40 20 Coffeyville 72 84 70 83 / 50 50 50 40 Chanute 71 82 68 82 / 50 60 60 50 Iola 71 81 68 81 / 60 60 60 50 Parsons-KPPF 72 82 69 82 / 50 50 60 40 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 8 PM CDT this evening through Thursday morning for KSZ049-051>053-068>072-083-092>096-098>100. && SHORT TERM...ELM LONG TERM...ELM AVIATION...ADK
Hazardous weather outlook, Aug 21, 3:58 PM CDT, 4 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 358 PM CDT Wed Aug 21 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-222100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 358 PM CDT Wed Aug 21 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Heat indices are expected to be in the 100 to 104 degree range for southern Kansas this afternoon. Widespread showers and thunderstorms will become likely this evening and overnight. This will mainly affect areas along and east of the I-135 corridor. Isolated severe thunderstorms are also possible in this area. Main threat will be damaging winds and very heavy rain while some dime to nickel sized hail can't be ruled out. Flash flooding will also be possible during the overnight time frame as well. While all counties along and east of the I-135 corridor will be at risk for flash flooding, Greenwood, Woodson, Wilson, Allen and Neosho counties will have the greatest chance for flash flooding during the overnight. A flash flood watch has been issued for tonight. See the latest bulletin for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Widespread showers and thunderstorms will continue to be problem during the early morning hours. Areas along and east of I-135 corridor will likely see some strong storms with very heavy rain. The far eastern counties will have the greatest chance for very heavy rain and flash flooding. Scattered storms will remain possible for Friday and Saturday with a few strong storms with heavy rainfall possible. Heat indices will approach 100 to 105 during the afternoons of Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Aug 21, 8:24 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
824 PM CDT WED AUG 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM HAIL N LAKE AFTON 37.61N 97.62W
08/21/2019 M1.25 INCH SEDGWICK KS PUBLIC
&&
KBUTLERLocal storm report, Aug 21, 8:37 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
837 PM CDT WED AUG 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM TSTM WND DMG 6 E WICHITA EISENHOWER 37.66N 97.33W
08/21/2019 SEDGWICK KS PUBLIC
LARGE TREE DOWN AT ESTELLE AND FUNSTON IN EAST WICHITA
&&
KBUTLERLocal storm report, Aug 21, 8:41 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
841 PM CDT WED AUG 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM FLASH FLOOD 2 NE WICHITA EISENHOWER 37.68N 97.41W
08/21/2019 SEDGWICK KS PUBLIC
IMPASSABLE ROAD AND MULTIPLE CARS STRANDED
&&
KBUTLERLocal storm report, Aug 21, 8:44 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
844 PM CDT WED AUG 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM HEAVY RAIN 2 NNE WICHITA EISENHOWE 37.69N 97.43W
08/21/2019 M2.11 INCH SEDGWICK KS BROADCAST MEDIA
13TH AND WEST N, TOTAL SO FAR
&&
KBUTLERLocal storm report, Aug 21, 8:53 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
853 PM CDT WED AUG 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM FLASH FLOOD 3 NE WICHITA EISENHOWER 37.69N 97.40W
08/21/2019 SEDGWICK KS PUBLIC
12 INCHES DEEP OVER THE ROAD CENTRAL AND WEST
&&
KBUTLERLocal storm report, Aug 21, 8:55 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
855 PM CDT WED AUG 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM FLASH FLOOD 4 N WICHITA EISENHOWER 37.72N 97.44W
08/21/2019 SEDGWICK KS PUBLIC
CARS STALLED AT 21 AND RIDGE
&&
KBUTLERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 7:20 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 40 min |
| Aug 21, 7:47 PM CDT | Flash Flood Warning | ICT | Sedgwick | 4 hr |
| Aug 21, 7:56 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Harvey, Marion, Sedgwick, Sumner | 64 min |
| Aug 21, 8:32 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 26 min |
| Aug 21, 9:38 PM CDT | Special Weather Statement | ICT | Chautauqua, Elk | 37 min |
| Aug 21, 10:01 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 9 min |
| Aug 21, 10:32 PM CDT | Special Weather Statement | ICT | Harvey | 28 min |
| Aug 21, 11:02 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 55 min |
| Aug 21, 11:36 PM CDT | Special Weather Statement | ICT | Cowley | 24 min |
| Aug 21, 11:40 PM CDT | Areal Flood Warning | ICT | Sedgwick | 9 hr |
| Aug 21, 11:44 PM CDT | Special Weather Statement | ICT | Neosho | 31 min |
| Aug 21, 11:59 PM CDT | Special Weather Statement | ICT | Labette | 31 min |
| Aug 22, 12:10 AM CDT | Special Weather Statement | ICT | Cowley | 50 min |
| Aug 22, 2:14 AM CDT | Special Weather Statement | ICT | Cowley | 31 min |
| Aug 22, 2:26 AM CDT | Areal Flood Warning | ICT | Cowley, Sumner | 7 hr |
| Aug 22, 11:45 AM CDT | Special Weather Statement | ICT | Barton | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.